MAUDE Adverse Event Report: COVIDIEN LLC PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED, COATED

COVIDIEN LLC PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED, COATED
Model Number 8888145044CP
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582); Hyperkalemia (4824)
Date of Event 04/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
According to the reporter, a patient with parathyroidectomy, parathyroid adenoma, nephrocalcinosis, hypercalcaemic nephropathy, ckd4 (stage 4 chronic kidney disease), and personality disorder had started hemodialysis with a no-known-issue temporary jugular line on (b)(6) 2022, with poor compliance with the dialysis schedule and medications.The patient would frequently not attend dialysis sessions; the patient had been known to miss two weeks worth of sessions in a row.The patient had been educated multiple times on the potential consequences of missing dialysis, but it was difficult to get the patient to engage.The patient ended up coming into the hospital through the emergency department in extremis after missing many sessions.The patient would be offered multiple appointments for line exchanges but would not show up.The patient would frequently discharge himself from the hospital against medical advice or abscond from the ward.The patient was elected not to have an av (atrial venous) fistula created.Sometimes the patient would choose to engage with the service, and sometimes the patient would not.During this time, the cuff was out, and the line was used in a very position-dependent manner.Patient completed only 2 hours of dialysis, lines were not great, was alarming all the time, patient wanted to come off the machine, patient refused to stay and they called the doctor, post bloods taken, the patient wanted to come tomorrow to do dialysis after 5pm.They said they would phone tomorrow, the patient said he would take the lokelma and if not feeling well, would come through a & e (accident and emergency department), line locked with taurolock urokinase.Standard cleaning of dialysis catheters in the unit was done with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.They were unsure of the exact date they started using clinell wipes as standard cleaning for dialysis catheters, but they had been using them for at least 7 or 8 years.The contents and components of the wipes were 2% chlorhexidine and 70% alcohol.The scrub used the hub protocol.The ends of the dialysis catheter were unwrapped from their gauze and placed on a sterile field.The nurse performed hand hygiene and would don sterile gloves before using the wipes to clean the deadenders and the whole of each lumen (including the clamps) up to the edge of the dressing.One wipe was used per lumen, and they were cleaned simultaneously.No real tugging or forceful pulling of the line occurred during the cleaning process.The clean lumens were then placed on sterile gauze swabs before the nurse aspirated and flushed the line.They used chlorhexadine biopatch dressings that were changed weekly.On dressing change days, the dressing was removed, and the entire area, including the entry site, was cleaned with chloraprep.If the patient was unable to tolerate cleaning with chlorhexidine due to skin sensitivity, they used sterile gauze swabs soaked with a 10% providone iodine solution in place of the clinell wipes and chloraprep.They did not use a tego or adapter.No other defects or damage were found on the product.No other products were being utilized with the device.The line was very closely monitored, redressed, and re-sutured.If the line was used successfully for dialysis, then it clearly flushed well enough for the nurses to use.Line used for dialysis if able; if not able, then line locked with urokinase and tried again.If urokinase was successful, then line for dialysis session.There were 400 milliliters of blood lost that looked like the patient might have lost a circuit.A blood transfusion was not required due to the event.There was no reported patient injury.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: h6 (ime, imf) new information has been received pertaining to the event.This event has been reassessed and the reportability has been determined to be a serious injury.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, a patient with parathyroidectomy, parathyroid adenoma, nephrocalcinosis, hypercalcaemic nephropathy, ckd4 (stage 4 chronic kidney disease), and personality disorder had started hemodialysis with a no-known-issue temporary jugular line on (b)(6) 2022, with poor compliance with the dialysis schedule and medications.The patient would frequently not attend dialysis sessions; the patient had been known to miss two weeks worth of sessions in a row.The patient had been educated multiple times on the potential consequences of missing dialysis, but it was difficult to get the patient to engage.The patient ended up coming into the hospital through the emergency department in extremis after missing many sessions.The patient would be offered multiple appointments for line exchanges but would not show up.The patient would frequently discharge himself from the hospital against medical advice or abscond from the ward.The patient was elected not to have an av (atrial venous) fistula created.Sometimes, the patient would choose to engage with the service, and sometimes the patient would not.During this time, the cuff was out, and the line was used in a very position-dependent manner.Patient completed only 2 hours of dialysis, lines were not great, was alarming all the time, patient wanted to come off the machine, patient refused to stay and they called the doctor, post bloods taken, the patient wanted to come tomorrow to do dialysis after 5pm.Sodium was 137 mmol/l (millimoles per liter), potassium was 5.8 mmol/l, chloride was 98 mmol/l, urea was 23.2 mmol/l, and creatinine was 831 umol/l (micromoles per liter).They said they would call tomorrow; it was said that the patient might have taken the lokelma at some point and, if not feeling well, would come through a/e (accident and emergency department).They were unable to say whether the patient took the recommended dose as the patient was at home.Patient would have changed the medication dosing and schedule depending on how the patient felt.Line locked with taurolock urokinase.Standard cleaning of dialysis catheters in the unit was done with green clinell device wipes, 2% chlorhexidine, 70% alcohol, and bd chloraprep on dressing change days.They were unsure of the exact date they started using clinell wipes as standard cleaning for dialysis catheters, but they had been using them for at least 7 or 8 years.The contents and components of the wipes were 2% chlorhexidine and 70% alcohol.The scrub used the hub protocol.The ends of the dialysis catheter were unwrapped from their gauze and placed on a sterile field.The nurse performed hand hygiene and would don sterile gloves before using the wipes to clean the deadenders and the whole of each lumen (including the clamps) up to the edge of the dressing.One wipe was used per lumen, and they were cleaned simultaneously.No real tugging or forceful pulling of the line occurred during the cleaning process.The clean lumens were then placed on sterile gauze swabs before the nurse aspirated and flushed the line.They used chlorhexadine biopatch dressings that were changed weekly.On dressing change days, the dressing was removed, and the entire area, including the entry site, was cleaned with chloraprep.If the patient was unable to tolerate cleaning with chlorhexidine due to skin sensitivity, they used sterile gauze swabs soaked with a 10% providone iodine solution in place of the clinell wipes and chloraprep.They did not use a tego or adapter.No other defects or damage were found on the product.No other products were being utilized with the device.The line was very closely monitored, redressed, and re-sutured.If the line was used successfully for dialysis, then it clearly flushed well enough for the nurses to use.Line used for dialysis if able; if not able, then line locked with urokinase and tried again.If urokinase was successful, then line for dialysis session.There were 400 milliliters of blood lost that looked like the patient might have lost a circuit.A blood transfusion was not required due to the event.No other medical intervention/treatment required as a result of the event.

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED, COATED
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire st
mansfield MA 02048
Manufacturer (Section G)
COVIDIEN LLC
15 hampshire st
mansfield MA 02048
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key19921070
Report Number1282497-2024-00297
Device Sequence Number7601906
Product Code NYU
UDI-Device Identifier10884521158085
UDI-Public10884521158085
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123196
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2026
Device Model Number8888145044CP
Device Catalogue Number8888145044CP
Device Lot Number2320800112
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer09/08/2024
Initial Report FDA Received Date08/06/2024
Supplement Report FDA Received Date09/19/2024
Date Device Manufactured09/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age56 YR
Patient SexMale
Patient Weight75 KG